Managing Symptoms

Fatigue



All dates and times given in Eastern Standard Time.

Topics will be archived after 21 days of inactivity. Click on archive topics to view past topics and posts.

Print Next Topic   Previous Topic
 post reply

shiatown

Joined: November 10, 2008

Posted: Mar 18, 2014 9:40 AM
Hi everyone, do any of you suffer severe fatigue during a flare up? I have been so worn down I have lost interest in most things I love to do because I have so little energy. This is really disheartening for an otherwise healthy, vigorous 29 year old :( I hope it has nothing to do with the fact that I've been on Entocort as a maintenance therapy since I was first diagnosed with Crohn's Disease in 2006... I read that even low dose steroids can cause adrenal fatigue... Any thoughts or suggestions?
 post reply

working 4health

Joined: June 29, 2014

Posted: Jul 7, 2014 8:29 AM
I have had UC since 2009.  It kept getting worse until I started Remicade after Prednisone.  I struggled with bouts of fatigue/exhaustion and chronic sleep deprivation.  These problems continued even after I was officially in "remission" according to endoscopy reports.  I don't believe they occurred just during a flare -- although a flare certainly zaps more energy.

No doctor has provided an explanation, but I can't shake the feeling that my use of Prednisone for 10 months (some of that at the maximum dose of 60 mg) could have permanently messed up my body's cortisol/hormonal functioning that affects sleep and energy.  More than one year after I was off of Prednisone, a cortisol blood test that showed my cortisol was very high.  Cortisol is supposed to peak around 7 am to trigger your body to wake up and then decrease throughout the day to help your body prepare to sleep at night.  I could take enough sleeping pills to knock out a horse and still be highly alert or agitated throughout the night.  I had a demanding job and wound up working during many of those nights to make up for days when I was in pain or too exhausted to work during the day.

My doctor felt there was nothing to do about my high cortisol (w/ no sign of thyroid disease), so they stopped testing it.  I also read about adrenal fatigue, but I have not found a medical doctor who treats it -- only dietary specialists who have expensive products to sell that they say will restore your energy.  I have an appointment this week with a nurse who later obtained a Doctor of Nutrition degree.  I will see if she has any info to add.

I later learned that I had antibodies against Remicade (and subsequently against Humira), which caused drug-induced Lupus.  This could be the cause of my bouts of pain and fatigue.  It should go away when the antibodies go away, but my doctors are not sure when that will be.
 post reply

emily kate

Joined: January 25, 2011

Posted: May 26, 2014 10:23 PM
 Reply posted for shiatown.

Hey there! I also deal with horrible, severe fatigue.  However, I think mine is due to Remicade treatments.  Usually a few weeks before treatment, I start feeling the fatigue symptoms.  The week of treatment is unimaginably horrible.  I am so weak that I can barely make it up a few flights of stairs every day at work and home. 

I have found getting to the gym difficult because I am so exhausted.  One thing I find easier than getting to the gym is just walking.  Walking is easy on my joints and I don't have to go far from home (which gives me less anxiety about where the closest bathroom is). 

I take a multi-vitamin and calcium with vitamin D which helps with the fatigue a little bit.  I also try to drink 10-16 glasses of water a day.

I hope you find relief soon!
 post reply

zimsmom

Joined: November 12, 2011

Posted: May 2, 2014 8:32 PM
 Reply posted for shiatown.

you may not be getting enough steroids to replace your need which is greater than normal because you are sick. Also medications like 6 MP make you really tired.
I also experience excessive fatigue. I find it is somewhat better on higher steroid doses but then your muscles get weak and you feel overall like mush. 
 post reply

sling

Joined: March 19, 2014

Posted: Apr 16, 2014 11:41 AM
I had not experienced the extreme fatigue and joint stiffness/pain until this last flare up.  I had no idea it was associated with my UC until I started reading more about UC.  I cannot believe how much it has brought me down. I used to be very motivated to go to the gym during the week but while this is going on I barely have the energy to think about it. And this has lasted a little over a month so far.  The only thing I have felt may be helping is drinking alot of water and getting PLENTY of good sound sleep which seems to lessen the fatigue.  
 post reply

shiatown

Joined: November 10, 2008

Posted: Apr 14, 2014 11:52 AM
Great advice, thank you. I had my iron checked and it was good, but I didn't even think about the vitamin D. I enjoy smoothies as well, but have not tried them with rice milk. Protein powder is very hard for me to digest, so I stopped using that. I feel much better right now and have been for a couple weeks since my flare has eased some... Maybe it's just the nature of fighting a disease that makes one's body tired.
 post reply

dts227

Joined: April 14, 2014

Posted: Apr 14, 2014 10:30 AM
Yes I struggle with fatigue, especially during a flare.  My vitamin D level was low, have you had that checked?  I am not able to take iron tablets because it upsets my stomach terribly, so I try to eat spinach and some type of fish at least twice a week. I'll also make fruit smoothies in my blender using coconut or rice milk.    Try eating 4 or 5 smaller meals throughout the day to give your insides a rest too.  Feel better.
 post reply

angieli

Joined: March 19, 2014

Posted: Mar 19, 2014 11:46 PM
 Reply posted for shiatown.

 My brother have got UC since 2008 When he was 24. and his weight decreased from 80 kg to 50 kg, and he even can not stand by himself. He tried many ways, like Nutrient support treatment, but the effect is not so good. 6 month ago ,he tried the Fecal transplant ,it turns out a good effect,he gets 15 kg , but he got severe anal fistula,so he did a surgery but the wound can not union. Now he must work ,but he is very tired.
 post reply

angieli

Joined: March 19, 2014

Posted: Mar 19, 2014 11:46 PM
 Reply posted for shiatown.

 My brother have got UC since 2008 When he was 24. and his weight decreased from 80 kg to 50 kg, and he even can not stand by himself. He tried many ways, like Nutrient support treatment, but the effect is not so good. 6 month ago ,he tried the Fecal transplant ,it turns out a good effect,he gets 15 kg , but he got severe anal fistula,so he did a surgery but the wound can not union. Now he must work ,but he is very tired.
 post reply

shiatown

Joined: November 10, 2008

Posted: Mar 18, 2014 3:36 PM
 Reply posted for kleichner.

Hi Krista, ironically my doctor's office just called earlier to tell me my CBC was totally normal... I told them how fatigued I was and if it was normal during a flare-up (I am going through a flare up right now). They're supposed to call me back. I've not even thought to get my thyroid checked since my weight seems normal, but maybe I should! Thank you for the suggestion. I still want to explore the adrenal fatigue as well, especially since it's supposedly connected to steroid use. I'll keep the post updated on what I find!
 post reply

kleichner

Joined: June 07, 2013

Posted: Mar 18, 2014 3:29 PM
When was the last you had your iron level checked?  I am once again severly anemic, I managed to go off the iron for 2 months and held my own, but i know I get super tired and have 0 energy when I am anemic.  For some people it just takes a little anemia to feel the effects.  Also have you had your thyroid levels checked?  Other than that I am not sure of anything else but at least it's a start, I am assuming you are not currently in a flare?  I know when I am in a flare I have no energy no matter what, I am guessing cause my body is putting all of it's energy towards the flare up!  Good luck

Krista 

Let me know if you find anything out!

Search Board Message:

* Any information on the Crohn's & Colitis Community site should not replace your physician's advice. Always check with your personal physician before taking any action regarding your health.

This website is supported by
an educational grant from:
© 2014 Crohn's & Colitis Foundation of America
386 Park Avenue South, 17th Floor, New York, NY 10016    |    800-932-2423    |    info@ccfa.org